Alert archive / Minnesota / Severe Thunderstorm Warnings in 2020
Severe Thunderstorm Warning 100, NWS Twin Cities, MN
NWS Twin Cities, MN issued this severe thunderstorm warning at Aug 10, 2020, 12:54 AM CDT for Carver County, Hennepin County, Minnesota. It was in force for 51 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 10, 2020, 12:54 AM CDT (05:54 UTC)
- Expired
- Aug 10, 2020, 1:45 AM CDT
- In force
- 51 min
- Issued by
- NWS Twin Cities, MN
- Area
- Storm-based polygon
- Hail
- 1.5 in
- Wind
- 50.0 mph
Counties Carver County, MN, Hennepin County, MN
The radar
The Minneapolis radar (KMPX), 15 km from the middle of the area, began a volume at 05:56 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 47 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Minneapolis, MN (KMPX), launched 00:00Z, 5.9 hours before the alert went out and 12 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2342 J/kg
- Mixed-layer CIN
- -37 J/kg
- Mixed-layer LCL
- 1184 m above ground
- 0-6 km bulk shear
- 22 kt
- 0-1 km storm-relative helicity
- 107 m²/s²
- 0-3 km storm-relative helicity
- 168 m²/s²
- Significant tornado parameter
- 1.0
- Supercell composite
- 10.5
The text
As transmitted.
026
WUUS53 KMPX 100554
SVRMPX
MNC019-053-100645-
/O.NEW.KMPX.SV.W.0100.200810T0554Z-200810T0645Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Twin Cities/Chanhassen MN
1254 AM CDT Mon Aug 10 2020
The National Weather Service in The Twin Cities has issued a
* Severe Thunderstorm Warning for...
Southwestern Hennepin County in east central Minnesota...
Northern Carver County in east central Minnesota...
* Until 145 AM CDT.
* At 1253 AM CDT, a severe thunderstorm was located over Mayer, or 20
miles south of Buffalo, moving east at 30 mph.
HAZARD...Ping pong ball size hail.
SOURCE...Radar indicated.
IMPACT...People and animals outdoors will be injured. Expect
damage to roofs, siding, windows, and vehicles.
* Locations impacted include...
Eden Prairie, Minnetonka, Edina, Shakopee, Chaska, Chanhassen,
Hopkins, Waconia, Mound, Orono, Victoria and Minnetrista.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 4483 9401 4494 9401 4498 9387 4498 9377
4499 9376 4490 9337 4480 9352 4480 9357
4477 9361
TIME...MOT...LOC 0553Z 262DEG 28KT 4488 9387
HAIL...1.50IN
WIND...<50MPH
$$
CEO1 follow-up statement
722
WWUS53 KMPX 100635
SVSMPX
Severe Weather Statement
National Weather Service Twin Cities/Chanhassen MN
135 AM CDT Mon Aug 10 2020
MNC019-053-100645-
/O.CON.KMPX.SV.W.0100.000000T0000Z-200810T0645Z/
Hennepin MN-Carver MN-
135 AM CDT Mon Aug 10 2020
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 145 AM CDT
FOR SOUTHWESTERN HENNEPIN AND NORTHERN CARVER COUNTIES...
At 134 AM CDT, a severe thunderstorm was located over Hopkins, or 7
miles west of Minneapolis, moving east at 30 mph.
HAZARD...Ping pong ball size hail and 60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...People and animals outdoors will be injured. Expect hail
damage to roofs, siding, windows, and vehicles. Expect wind
damage to roofs, siding, and trees.
Locations impacted include...
Eden Prairie, Minnetonka, Edina, Shakopee, Chaska, Chanhassen,
Hopkins, Waconia, Mound, Orono, Victoria and Minnetrista.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 4485 9391 4493 9389 4498 9387 4498 9377
4499 9376 4490 9337 4480 9352 4480 9357
4477 9361
TIME...MOT...LOC 0634Z 262DEG 28KT 4492 9342
HAIL...1.50IN
WIND...60MPH
$$
CEOWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Twin Cities, MN wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 9, 7:15 PM CDT, 5 hours 39 minutes earlier.
Area forecast discussion, Aug 9, 7:15 PM CDT, 5 hours 39 minutes before
Area Forecast Discussion National Weather Service Twin Cities/Chanhassen MN 715 PM CDT Sun Aug 9 2020 .Updated for 00Z Aviation Discussion... Issued at 702 PM CDT Sun Aug 9 2020 && .SHORT TERM...(This evening through Monday night) Issued at 204 PM CDT Sun Aug 9 2020 Visible imagery shows clearing skies across the western and southern portion of the area in the wake of the convectively enhanced shortwave trough moving into northwest Wisconsin. Convection continues to develop with that feature, but will be out of the area before the start of the forecast period. However, the cold frontal boundary remains to our northwest, and the mid/upper shortwave trough helping to push that through the region won't arrive until tonight. Widespread convection is ongoing in association with these features, but it may have difficulty persisting too far into our area tonight. The guidance is mixed on how well convection will survive/develop as the system moves through tonight. We still have plenty of elevated CAPE in place (MUCAPE values AOA 2500 J/Kg across much of the area), but things are capped with respect to activity that would be rooted in the boundary layer and MLCAPE across the northwest forecast area is AOB 1000 J/Kg. This may recover a bit, and should the activity to the northwest grow upscale sufficiently it may not matter. However, we're seeing some height rises in the wake of the MCV, and we also have some low-level ridging and lack of convergence progged ahead of the frontal boundary as it moves through the area. Kept chance PoPs given the uncertainty, but wouldn't be surprised if most of the activity stays to our north. Any lingering precipitation should quickly exit the area Monday morning, with high pressure building in from the west through the day. Ridging will remain in place through Monday night, with seasonably dry weather across the area. .LONG TERM...(Tuesday through Sunday) Issued at 204 PM CDT Sun Aug 9 2020 The upper trough over the region will shift northeast by the middle of the week, and large scale pattern looks to evolve toward western troughing/eastern ridging by the end of the week. Return flow looks to setup across the region for the latter part of the week, increasing precipitation chances for us from Thursday into the weekend. The deterministic and ensemble guidance is in good agreement on this overall large scale pattern, but there is understandably still plenty of spread in the details. As a result, we will still have chance PoPs for much of the time from Thursday into the weekend. That being said, late Thursday and Saturday currently look to have the best chance for widespread activity with decent consensus on synoptic scale forcing during those periods. Temperatures look to be a bit above normal through most of the period. && .AVIATION...(For the 00Z TAFS through 00Z Monday evening) Issued at 702 PM CDT Sun Aug 9 2020 Generally VFR conditions throughout. A cold front will move through the region overnight and this could be the focus for showers and thunderstorms. However, this has been trending downward recently, so for that reason removed mention of thunder from the TAFs. The risk is non-zero, but too low to include in the TAFs. On Monday expect northwest winds. KMSP... VFR conditions. Southwest winds will become northwest as a cold front passes through. This could produce a few thunderstorms, but overall the risk is too low to mention in the TAFs as this time. /OUTLOOK FOR KMSP/ TUE...VFR. Wind SW at 5-10 kt. WED...VFR. Wind SE at 10 kt. THU...VFR with MVFR/TSRA possible. Wind SE at 10G20 kt. && .MPX WATCHES/WARNINGS/ADVISORIES... MN...None. WI...None. && SHORT TERM... LONG TERM... AVIATION...JRB
Hazardous weather outlook, Aug 9, 7:39 PM CDT, 5 hours 15 minutes before
Hazardous Weather Outlook National Weather Service Twin Cities/Chanhassen MN 739 PM CDT Sun Aug 9 2020 MNZ041>045-047>070-073>078-082>085-091>093-WIZ014>016-023>028- 110045- Douglas-Todd-Morrison-Mille Lacs-Kanabec-Stevens-Pope-Stearns- Benton-Sherburne-Isanti-Chisago-Lac Qui Parle-Swift-Chippewa- Kandiyohi-Meeker-Wright-Hennepin-Anoka-Ramsey-Washington- Yellow Medicine-Renville-McLeod-Sibley-Carver-Scott-Dakota- Redwood-Brown-Nicollet-Le Sueur-Rice-Goodhue-Watonwan-Blue Earth- Waseca-Steele-Martin-Faribault-Freeborn-Polk-Barron-Rusk- St. Croix-Pierce-Dunn-Pepin-Eau Claire- 739 PM CDT Sun Aug 9 2020 This Hazardous Weather Outlook is for portions of central and southern Minnesota...and west central Wisconsin. .DAY ONE...Tonight. There is still a Slight Risk of severe thunderstorms today and tonight, but the potential is trending downward. The primary threats are damaging winds, large hail, and heavy rainfall. .DAYS TWO THROUGH SEVEN...Monday through Saturday. Periodic thunderstorms are possible Wednesday through Saturday. Severe storms are not expected at this time. .SPOTTER INFORMATION STATEMENT... SKYWARN spotter activation may be needed if storms develop later this evening. jrb
In the hours before
Local storm report, Aug 10, 12:29 AM CDT, 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
1229 AM CDT MON AUG 10 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1228 AM HAIL 1 ENE MAPLE PLAIN 45.01N 93.65W
08/10/2020 M1.75 INCH HENNEPIN MN TRAINED SPOTTER
&&Local storm report, Aug 10, 12:31 AM CDT, 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
1231 AM CDT MON AUG 10 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1231 AM HAIL 1 ENE LORETTO 45.06N 93.61W
08/10/2020 M2.00 INCH HENNEPIN MN TRAINED SPOTTER
&&Special weather statement, Aug 10, 12:42 AM CDT, 12 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE Twin Cities/Chanhassen MN
1242 AM CDT Mon Aug 10 2020
MNC019-053-171-100645-
Wright-Hennepin-Carver-
1242 AM CDT Mon Aug 10 2020
...URBAN AND SMALL STREAM FLOODING EXPECTED...
Thunderstorms with heavy rain will cause minor flooding in the
western Twin Cities metro area in the following counties...
Wright...Hennepin...Carver...
* Until 145 AM CDT.
* At 1241 AM CDT, Doppler radar and automated rain gauges indicated
heavy rain due to thunderstorms with up to 2 inches of rain
already fallen, and an additional 1 inch of rain possible. This
will cause urban and small stream flooding in the area.
* Some locations that will experience flooding include...
Buffalo, Brooklyn Park, Plymouth, Maple Grove, Minnetonka, Edina,
St. Louis Park, Brooklyn Center, Fridley, Champlin, Golden Valley
and Hopkins.
LAT...LON 4513 9330 4511 9328 4510 9328 4490 9339
4489 9377 4495 9396 4522 9394 4527 9367
JRBLocal storm report, Aug 10, 12:48 AM CDT, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
1248 AM CDT MON AUG 10 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0945 PM HAIL 3 SW CHANHASSEN 44.83N 93.56W
08/09/2020 M1.25 INCH CARVER MN PUBLIC
1221 AM HAIL 4 SE BUFFALO 45.14N 93.80W
08/10/2020 E1.00 INCH WRIGHT MN PUBLIC
&&Local storm report, Aug 10, 12:50 AM CDT, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
1250 AM CDT MON AUG 10 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1150 PM HAIL BUFFALO 45.18N 93.88W
08/09/2020 M2.00 INCH WRIGHT MN TRAINED SPOTTER
&&
LSLocal storm report, Aug 10, 12:53 AM CDT, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
1253 AM CDT MON AUG 10 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1225 AM HAIL LORETTO 45.06N 93.64W
08/10/2020 M2.50 INCH HENNEPIN MN PUBLIC
&&
LSThe office that day
Everything else NWS Twin Cities, MN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 9, 7:52 PM CDT | Special Weather Statement | MPX | Hennepin | 23 min |
| Aug 9, 8:13 PM CDT | Special Weather Statement | MPX | Hennepin | 47 min |
| Aug 9, 8:47 PM CDT | Special Weather Statement | MPX | Scott | 88 min |
| Aug 9, 9:00 PM CDT | Special Weather Statement | MPX | Scott | 30 min |
| Aug 9, 9:21 PM CDT | Special Weather Statement | MPX | Carver | 54 min |
| Aug 9, 9:30 PM CDT | Severe Thunderstorm Warning | MPX | Carver | 45 min |
| Aug 9, 9:39 PM CDT | Severe Thunderstorm Warning | MPX | Hennepin, Scott | 51 min |
| Aug 9, 10:14 PM CDT | Special Weather Statement | MPX | Hennepin | 46 min |
| Aug 9, 10:27 PM CDT | Severe Thunderstorm Warning | MPX | Anoka, Hennepin, Sherburne, Wright | 48 min |
| Aug 9, 10:27 PM CDT | Severe Thunderstorm Warning | MPX | Dakota, Hennepin, Scott | 27 min |
| Aug 9, 10:48 PM CDT | Severe Thunderstorm Warning | MPX | Wright | 57 min |
| Aug 9, 11:16 PM CDT | Severe Thunderstorm Warning | MPX | Hennepin | 44 min |
| Aug 9, 11:40 PM CDT | Severe Thunderstorm Warning | MPX | Wright | 50 min |
| Aug 9, 11:56 PM CDT | Severe Thunderstorm Warning | MPX | Hennepin | 49 min |
| Aug 10, 12:28 AM CDT | Severe Thunderstorm Warning | MPX | Wright | 32 min |
| Aug 10, 12:41 AM CDT | Severe Thunderstorm Warning | MPX | Hennepin | 49 min |
| Aug 10, 12:42 AM CDT | Special Weather Statement | MPX | Hennepin | 63 min |
| Aug 10, 1:21 AM CDT | Severe Thunderstorm Warning | MPX | Dakota, Hennepin, Scott | 39 min |
| Aug 10, 1:29 AM CDT | Special Weather Statement | MPX | Hennepin | 61 min |
| Aug 10, 1:48 AM CDT | Flash Flood Warning | MPX | Carver, Hennepin, Scott | 4 hr |
| Aug 10, 1:57 AM CDT | Severe Thunderstorm Warning | MPX | Dakota, Hennepin, Washington | 48 min |
| Aug 10, 2:04 AM CDT | Severe Thunderstorm Warning | MPX | Meeker, Wright | 26 min |
| Aug 10, 2:08 AM CDT | Severe Thunderstorm Warning | MPX | Rice, Scott | 37 min |
| Aug 10, 2:20 AM CDT | Severe Thunderstorm Warning | MPX | Dakota, Scott | 40 min |
| Aug 10, 2:31 AM CDT | Severe Thunderstorm Warning | MPX | Wright | 44 min |
| Aug 10, 2:41 AM CDT | Severe Thunderstorm Warning | MPX | Dakota, Rice, Scott | 49 min |
| Aug 10, 2:43 AM CDT | Severe Thunderstorm Warning | MPX | Carver, Scott | 32 min |
| Aug 10, 3:06 AM CDT | Severe Thunderstorm Warning | MPX | Anoka, Hennepin | 54 min |
| Aug 10, 3:15 AM CDT | Severe Thunderstorm Warning | MPX | Kanabec, Mille Lacs | 45 min |
| Aug 10, 3:29 AM CDT | Severe Thunderstorm Warning | MPX | Dakota, Goodhue, Rice | 46 min |
| Aug 10, 3:34 AM CDT | Special Weather Statement | MPX | Sherburne | 56 min |
| Aug 10, 3:46 AM CDT | Severe Thunderstorm Warning | MPX | Rice | 44 min |
| Aug 10, 3:58 AM CDT | Special Weather Statement | MPX | Dakota | 32 min |
| Aug 10, 4:10 AM CDT | Severe Thunderstorm Warning | MPX | Goodhue, Rice | 50 min |
| Aug 10, 4:16 AM CDT | Severe Thunderstorm Warning | MPX | Steele, Waseca | 59 min |
| Aug 10, 5:08 AM CDT | Severe Thunderstorm Warning | MPX | Freeborn, Steele, Waseca | 22 min |
| Aug 10, 5:27 AM CDT | Severe Thunderstorm Warning | MPX | Goodhue, Rice | 17 min |
| Aug 10, 7:44 AM CDT | Special Weather Statement | MPX | Blue Earth | 31 min |
| Aug 10, 8:03 AM CDT | Special Weather Statement | MPX | Waseca | 27 min |
| Aug 10, 8:10 AM CDT | Severe Thunderstorm Warning | MPX | Waseca | 35 min |
| Aug 10, 8:36 AM CDT | Severe Thunderstorm Warning | MPX | Freeborn, Steele | 28 min |
Nearby
Severe Thunderstorm Warnings in Minnesota, 2020Every severe thunderstorm warning in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.